Utah, 2009Winter Storm and Winter Weather in Utah, December 12 to 13, 2009
December 12 to 13, 2009 · NWS GJT · 4 events in 4 counties and zones
A strong and moist Pacific storm system moved into the Rocky Mountain Region spreading heavy snowfall across the western Colorado and eastern Utah mountains, as well as many of the higher valleys of northern Colorado and Utah. Warm air associated with this system brought a mix of rain and snow to most of the central and southern valleys, with primarily rain falling over southeast Utah.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong and moist Pacific storm system moved into the Rocky Mountain Region spreading heavy snowfall across the western Colorado and eastern Utah mountains, as well as many of the higher valleys of northern Colorado and Utah. Warm air associated with this system brought a mix of rain and snow to most of the central and southern valleys, with primarily rain falling over southeast Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 11, 3:42 PM MST, 11 hours 18 minutes earlier.
Area forecast discussion, Dec 11, 3:42 PM MST, 11 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
342 PM MST FRI DEC 11 2009
...SNOW TO BEGIN TONIGHT OVER THE SOUTH...WITH THE HEAVIEST SNOW
WAITING UNTIL LATE SATURDAY THROUGH SUNDAY NIGHT...
.SHORT TERM...TONIGHT THROUGH SUNDAY...
MID TO HIGH LEVEL MOISTURE HAS BEEN MOVING OVER THE FORECAST AREA
FROM THE SOUTHWEST TODAY AS THE FIRST IN A SERIES OF WEATHER
DISTURBANCES APPROACH. MOISTURE WILL CONTINUE TO DEEPEN THIS EVENING
WITH SNOW DEVELOPING OVER THE SOUTHERN MOUNTAINS BY MID EVENING. BY
LATE TONIGHT SNOW WILL SPREAD NORTHWARD...WITH A CHANCE OF SNOW
DEVELOPING IN THE VALLEY AREAS AS ISENTROPIC UPGLIDE BRINGS THIS
MOIST AIR MASS OVER THE COLD AIR TRAPPED NEAR THE SURFACE. WHILE THE
COLD AIR WILL LARGELY STAY IN PLACE...IT WILL BECOME MODIFIED DUE TO
THE ADDITIONAL MOISTURE AND CLOUDS.
THEN ON SATURDAY THE MOIST SOUTHWEST FLOW WILL CARRY ANOTHER WEAK
WAVE OVER THE AREA. SNOW WILL GENERALLY BE LIGHT THROUGH THE EARLY
PART OF THE DAY WITH BREAKS IN THE PRECIPITATION EXPECTED. THE
SOUTHERN MOUNTAINS WILL CONTINUE TO SEE THE BEST SNOWFALL.
THE MOISTURE WILL GRADUALLY DEEPEN BY LATE AFTERNOON WITH SNOW
BECOMING MORE WIDESPREAD. THE UPPER JET SHIFTS OVER THE FOUR-CORNERS
FROM THE SOUTHWEST BY THE EVENING. AS A RESULT UPPER LEVEL
DIVERGENCE...AND BETTER OROGRAPHICS WILL ENHANCE SNOWFALL AMOUNTS. IN
ADDITION ANOTHER WAVE WILL PASS EARLY SUNDAY. WHILE SOME EROSION OF
THE COLD POOL AT THE SURFACE IS EXPECTED...MODELS SHOW NO STRONG
SURFACE FEATURE TO SCOUR OUT THE TRAPPED AIR. THEREFORE THE MOISTURE
RIDING OVER THE COLD AIR AT THE SURFACE WILL BE LIFTED. ALSO
TEMPERATURES WILL STAY MORE FAVORABLE FOR OPTIMAL DENDRITIC GROWTH.
THESE CONDITIONS CONTINUE THROUGHOUT SUNDAY AS THE THE UPPER JET AND
THE ENERGETIC FLOW REMAIN OVER THE REGION...AND THE MAIN TROUGH
APPROACHES FROM THE WEST.
HAVE ISSUED A WINTER STORM WATCH FOR MOST OF THE MOUNTAINS...AND FOR
THE FOOTHILLS AND VALLEYS SOUTHWEST OF THE SAN JUAN MOUNTAINS ALONG
THE NM BORDER. WHILE THERE MAY BE SOME FUTURE ADJUSTMENTS TO THE
START AND END TIMES OF THE STORM...I HAVE NOT SEGMENTED THE WATCH
IN ORDER TO KEEP THE MESSAGE SIMPLE. SINCE ONLY LIGHT SNOW IS
EXPECTED THROUGH EARLY SATURDAY HAVE WAITED UNTIL THE LATE AFTERNOON
TO START THE WATCH.
.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...
STORM TRANSITIONS TO COLD ADVECTION SUN NIGHT AS THE MAIN UPPER WAVE
AXIS MOVES TO THE EAST AND OROGRAPHIC FORCING BECOMES DOMINANT. WINDS
ALOFT SHIFT FROM THE SW TO WESTERLY AND MOISTURE CONTENT /SPECIFIC
HUMIDITY/ BEGINS TO DECREASE...BUT BUFR DATA AND TIME-HEIGHT SECTIONS
SHOW THE AIRMASS REMAINING NEARLY SATURATED THROUGH SUN NIGHT...SO
EXPECT SNOW TO REMAIN WIDESPREAD ACROSS THE MTNS BUT SHIFTING MORE
INTO THE NRN MTNS BY MON MORNING. HOW LONG SNOW PERSISTS IN THE
FOOTHILLS FROM CORTEZ TO PAGOSA DEPENDENT TO A LARGE EXTENT ON HOW
MUCH OF WEST OR WNW DIRECTION THE FLOW TAKES ON.
CHANCE OF SNOW WILL CONTINUE TO DECREASE ON MONDAY AS HIGH PRESSURE
BUILDS IN FOR MUCH OF NEXT WEEK...WITH INVERSIONS RETURNING TO LIMIT
VALLEY MIXING. FLAT RIDGE TAKES OVER TUE-WED AS EMBEDDED DISTURBANCES
PERIODICALLY BRUSH THE N. WITH CONTINUED EXTENSIVE SNOW COVER PRESENT
IN THE VALLEYS...WILL UNDERCUT MOS TEMP GUIDANCE STILL. RIDGE
AMPLIFIES OVER THE FAR WEST THU-FRI RESULTING IN MORE NWLY FLOW AND
MAY LET ANY EMBEDDED DISTURBANCES DROP OVER THE AREA.
&&
.AVIATION...
CLOUDS WILL CONTINUE TO LOWER THROUGH THIS EVENING WITH MVFR CIGS
DEVELOPING OVER THEM MOUNTAINS AFTER 06Z. AREAS OF IFR CIGS/VSBY IN
-SN OVER THE MOUNTAINS AFTER 06Z.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER STORM WATCH FROM SATURDAY AFTERNOON THROUGH MONDAY
MORNING FOR COZ003-004-009-012-013-017>019-021>023.
UT...WINTER STORM WATCH FROM SATURDAY AFTERNOON THROUGH MONDAY
MORNING FOR UTZ025-028.
&&
SHORT TERM...EH
LONG TERM....JAD
AVIATION.....JADHazardous weather outlook, Dec 11, 3:50 PM MST, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
350 PM MST FRI DEC 11 2009
COZ001>014-017>023-UTZ022>025-027>029-121300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
350 PM MST FRI DEC 11 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...REST OF TODAY AND TONIGHT
LIGHT SNOW WILL SPREAD FROM SOUTHWEST TO NORTHEAST ACROSS THE AREA
TONIGHT AFFECTING MAINLY THE MOUNTAINS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
TRAVEL CONDITIONS ACROSS THE MOUNTAINS WILL DETERIORATE THIS WEEKEND
AS A SERIES OF UPPER LEVEL WEATHER DISTURBANCES BRING OCCASIONAL
SNOW. SIGNIFICANT SNOWFALL WILL ONCE AGAIN BE POSSIBLE...ESPECIALLY
OVER THE MOUNTAINS OF WESTERN COLORADO FROM LATE SATURDAY INTO MONDAY
MORNING.
PLEASE VISIT THE NATIONAL WEATHER SERVICE GRAND JUNCTION WEBSITE AT
WEATHER.GOV/GJT FOR THE LATEST INFORMATION ON THIS UPCOMING
WINTER STORM.
.SPOTTER INFORMATION STATEMENT
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
JAD
Winter Weather, La Sal & Abajo Mountains
- When
- December 12, 3:00 AM MST to December 13, 6:00 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Snowfall amounts across the southeast Utah mountains ranged from 5 to 12 inches with locally higher amounts reported in the Abajo mountains, including 15 inches at the Camp Jackson SNOTEL site. Wind gusts up to 55 mph generated areas of blowing and drifting snow.
Winter Storm, Eastern Uinta Basin
- When
- December 12, 3:00 AM MST to December 13, 3:00 PM MST
- Where
- Eastern Uinta Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.125, -109.518 (the zone’s center; the record gives no point)
Most of the snow across the area fell within a 10 hour period beginning late on the 12th and lasting through mid morning on the 13th. Snowfall amounts generally ranged from 5 to 9 inches. However, locally higher amounts were reported just north of Vernal, including 11 inches 1 mile north of town and 13 inches 3 miles northeast of town.
Winter Storm, Tavaputs Plateau
- When
- December 12, 9:00 AM MST to December 13, 12:00 PM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
Snowfall amounts across the area ranged from 12 to 15 inches with wind gusts of 45 mph generating blowing and drifting snow.
Winter Weather, Eastern Uinta Mountains
- When
- December 12, 12:00 PM MST to December 13, 6:00 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Snowfall amounts across the eastern Uinta Mountains ranged from 5 to 12 inches. Wind gusts up to 35 mph were reported, causing blowing and drifting snow.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Louisiana, December 12, 20091 death · 6 events
- Flash Flood and High Wind in California, December 12 to 13, 2009$102,000 · 87 kt wind · 3 events
- Winter Weather in North Carolina, December 12 to 13, 200920 events
- Extreme Cold in North Dakota, December 12 to 15, 200917 events
- Winter Storm in Utah, December 12 to 14, 200913 events
- Winter Storm in Wyoming, December 12 to 13, 20097 events
- Heavy Snow in Idaho, December 12 to 13, 20095 events
- Winter Storm in Montana, December 12 to 13, 20094 events
- Flash Flooding and Damaging Wind in California, December 12 to 13, 200955 kt wind · 4 events
- Flash Flooding in Alabama, December 12, 20093 events
- Extreme Cold in Montana, December 12 to 13, 20093 events
- Heavy Snow in Oregon, December 12 to 13, 20092 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 200874, 200876, 200875, 200873.